Bisphosphonates are used most commonly in the management of metastatic malignant disorders to bone and for osteoporosis. The number of patients on treatment is increasing. Although there is clear evidence of medical efficacy, there are increasing numbers of reports concerning bisphosphonate-associated osteonecrosis of the jaws. This side-effect poses significant problems and is very difficult to treat. The aim of this article is to outline the proposed pathogenesis, incidence, presenting signs and symptoms, and risk factors. Also, suggestions are made as to the most appropriate measures for prevention and management of bisphosphonate-associated jaw osteonecrosis. CLINICAL RELEVANCE: General dental practitioners have a key role to play in identifying patients at risk of developing bisphosphonate-associated osteonecrosis of the jaws, preventing occurrence of the condition and initiating early specialist referral.